California, 2008

Wildfire in California, May 1 to 4, 2008

May 1 to 4, 2008 · NWS SGX · 1 event in 1 county or zone

The Apache Fire was started by a discarded cigarette along the Pacific Crest Trail in the San Jacinto Mountains near Apache Peak. The fire burned 784 acres between April 29 and May 4.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Apache Fire was started by a discarded cigarette along the Pacific Crest Trail in the San Jacinto Mountains near Apache Peak. The fire burned 784 acres between April 29 and May 4. Low humidity and gusty winds were factors in the inital spread of the Apache Fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 30, 7:00 PM PST, 5 hours earlier.

Area forecast discussion, Apr 30, 7:00 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PDT WED APR 30 2008

.SYNOPSIS...
A COASTAL EDDY AND DEEP MARINE WILL CONTINUE LOW CLOUDS AND FOG
OVERNIGHT. STRONG ONSHORE FLOW WILL CONTINUE GUSTY WINDS IN THE
MOUNTAINS AND DESERTS. WARMER WITH LESS MARINE LAYER CLOUDS UNDER
WEAK HIGH PRESSURE THURSDAY THROUGH SATURDAY. COOLER WEATHER WILL
RETURN SUNDAY THROUGH TUESDAY AS AN UPPER LOW PRESSURE SLOWLY MOVES
ACROSS THE AREA. WARMER WEDNESDAY THROUGH FRIDAY OF NEXT WEEK AS
UPPER HIGH PRESSURE MOVES UP FROM THE SOUTHWEST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

ONSHORE PRESSURE GRADIENTS REMAIN STRONG WITH 12 MB SAN-TRM OBSERVED
THIS EVENING. A FEW WIND GUSTS OF 40-50 MPH HAVE OCCURRED IN THE
MOUNTAINS AND DESERTS THIS EVENING AND THIS IS EXPECTED TO CONTINUE
INTO EARLY THU AM BEFORE DECREASING.  THE MARINE LAYER WILL REMAIN
4500-5000 FT DEEP OVERNIGHT WITH BROKEN TO OVERCAST SKIES CONTINUING
WEST OF THE MOUNTAINS. PATCHY FOG WILL CONTINUE TONIGHT AT
ELEVATIONS BETWEEN 3000-5000 FT. THE CLOUD DECK HAS THINNED AND HAS
BEEN LIFTED HIGHER SO NOT EXPECTING DRIZZLE TONIGHT. WITH WINDS
WEAKENING AND THE EDDY DECREASING...RAPID WIDESPREAD CLEARING IS
EXPECTED THU MORNING. DAYTIME TEMPERATURES SHOULD INCREASE ON
THURSDAY WITH THE DECREASE IN CLOUDS AND THE DEPARTURE OF THE BROAD
UPPER TROUGH. WARMER STILL FOR FRIDAY UNDER WEAK RIDGING AND MOSTLY
CLEAR SKIES. THERE STILL COULD BE PATCHY LOW CLOUDS ALONG THE
COAST...BUT THEY SHOULD BURN OFF EARLY FRIDAY MORNING. THE RIDGE
BEGINS TO BREAK DOWN ON SATURDAY WHICH SHOULD LEAD TO SLIGHTLY LOWER
DAYTIME TEMPERATURES AND USHER IN THE RETURN OF THE MARINE LAYER. AN
UPPER LOW WILL MOVE OVER THE AREA FROM THE NORTH LATE SATURDAY
THROUGH SUNDAY...POSSIBLY CUTTING OFF AND LINGERING INTO TUESDAY.
WARMER WEATHER FOR WEDNESDAY AS UPPER LEVEL LOW PRESSURE SLOWLY
MOVES EAST AND A RIDGE BUILDS IN FROM THE SOUTHWEST.

&&

.AVIATION...
010300Z...LOW CONFIDENCE WITH CIG HEIGHTS TONIGHT WEST OF THE
MOUNTAINS. EDDY CONTINUES TO SPIN AND IS EXPECTED TO KEEP AREAS OF
CIGS BETWEEN 1.5K AND 3K FT MSL WITH TOPS DECREASING TO AROUND FL040
BY 12Z THU. LARGE BREAKS IN THE STRATUS THIS EVENING ARE EXPECTED TO
FILL IN OVERNIGHT WITH MULTIPLE LAYERS DEVELOPING. THE LOWER COASTAL
SLOPES AND FOOTHILLS OF THE MOUNTAINS ARE LIKELY TO REMAIN OBSCURED.
A STRONG INVERSION BASED NEAR FL040 THIS EVENING IS EXPECTED TO
RAPIDLY WEAKEN AFTER SUN UP ON THU. THIS SHOULD ACCELERATE CLEARING
WEST OF THE MOUNTAINS...RESULTING IN VFR CONDITIONS BY MID TO LATE
MORNING ALL AREAS. MARGINAL VISIBILITY RESTRICTIONS SHOULD RAPIDLY
LIFT BY LATE MORNING AS WELL.

STRONG WINDS WITH GUSTS EXCEEDING 40 KT ARE CAUSING AREAS OF BLOWING
DUST IN THE DESERTS AND STRONG UP AND DOWN DRAFTS DUE TO MOUNTAIN
WAVES DOWNWIND OF THE MOUNTAIN CRESTS. THESE WINDS WILL CONTINUE
THROUGH ABOUT 08Z...THEN DECREASE AND SHIFT FROM THE NORTH. BETWEEN
10Z AND 15Z AREAS OF UP AND DOWN DRAFTS AND LOW LEVEL WIND SHEAR
WILL BE MOST LIKELY SOUTH OF THE SAN BERNARDINO MOUNTAINS...OVER THE
INLAND EMPIRE...AND LOCALLY IN THE NORTHERN COACHELLA VALLEY.

&&

.MARINE...
010300Z...NORTHWEST SWELL IS SUBSIDING WELL BELOW CRITERIA FOR SMALL
CRAFT ADVISORY SO THE ADVISORY HAS BEEN CANCELLED. IN ADDITION...THE
STEEP 7 TO 8 FT NW SWELL IS MOSTLY MISSING THE COASTAL AREAS. SOME
REFRACTION COULD AFFECT...MAINLY SOUTH SAN DIEGO COUNTY BEACHES BUT
NOT WIDESPREAD ENOUGH TO WARRANT WIDESPREAD HIGH RIP CURRENT RISK
FOR THE ENTIRE COAST FOR TOMORROW SO WILL DROP SURF HEIGHT SLIGHTLY
AND REMOVE THE HEADLINE.

&&

.FIRE WEATHER...
GUSTY WEST TO NORTHWEST WINDS WITH SPEEDS TO 45 MPH WILL BE OF
CONCERN IN THE MOUNTAINS TONIGHT. THE WINDS WILL SUBSIDE ON THURSDAY
BUT THE RH WILL BE FAIRLY LOW AS THE MARINE LAYER SHRINKS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY CONTINUES UNTIL 5 AM PDT THURSDAY FOR THE MOUNTAINS
AND DESERTS. SEE LAXNPWSGX.

&&

PUBLIC/FW...MACKECHNIE
AVIATION/MARINE...JD

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Apr 30, 7:00 PM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PDT WED APR 30 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
800 PM PDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.

* A TROUGH OF LOW PRESSURE MOVING ACROSS THE GREAT BASIN WILL
  BRING STRONG WEST WINDS TO THE MOUNTAINS AND DESERTS WITH
  BLOWING DUST AND SAND. A WIND ADVISORY IS IN EFFECT UNTIL
  5 AM THURSDAY.

* THE GUSTY WEST WINDS WILL BRING LOCALLY ELEVATED FIRE HAZARD
  TO THE MOUNTAINS AND DESERT SLOPES OF THE MOUNTAINS.

* PATHCY DENSE FOG AT TIMES IN THE MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside County Mountains

When
May 1, 12:00 AM PST to May 4, 5:00 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109806.